Alert archive / Texas / Red Flag Warnings in 2017

Red Flag Warning 30, NWS Midland/Odessa, TX

May 16, 201712 counties in Texas

NWS Midland/Odessa, TX issued this red flag warning at May 16, 2017, 4:06 AM CDT for 12 counties in Texas. It took effect at May 16, 2017, 10:00 AM CDT. It was in force for 12 hr. 10 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 16, 2017, 4:06 AM CDT (09:06 UTC)
In effect from
May 16, 2017, 10:00 AM CDT
Expired
May 16, 2017, 10:00 PM CDT
In force
12 hr
Issued by
NWS Midland/Odessa, TX

Counties Andrews County, TX, Borden County, TX, Crane County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Pecos County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 31 km from the middle of the area, began a volume at 09:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 9:14 PM CDTHAIL 16 Ene Odessa, TXHAIL REPORTED ON THE EAST SIDE OF ODESSA
May 16, 9:16 PM CDTHAIL 1Odessa, TXHAIL REPORTED ON THE EAST SIDE OF ODESSA
May 16, 9:22 PM CDTHAIL 0.888 Wsw Midland, TX
May 16, 9:22 PM CDTHAIL 0.88Midland, TX
May 16, 9:28 PM CDTHAIL 1.75Midland, TXHAIL RANGED FROM QUARTER TO GOLF BALL SIZE. OBSERVED AT THE WATER TOWER IN WEST MIDLAND.
May 16, 9:29 PM CDTHAIL 1Midland, TXHAIL OBSERVED IN CENTRAL MIDLAND
May 16, 9:30 PM CDTHAIL 13 Wnw Midland, TX
May 16, 9:30 PM CDTHAIL 1.5Midland, TXHAIL OBSERVED AT LOOP 250 SOUTH OF THOMASON DRIVE
May 16, 9:31 PM CDTHAIL 1Ackerly, TXHAIL RANGED FROM DIME TO QUARTER SIZE
May 16, 9:40 PM CDTHAIL 1.75Greenwood, TXHIGHWAY 307 AND COUNTY RD 1120

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.1 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1018 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1018 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
2264 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

430 
WWUS84 KMAF 160906
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
406 AM CDT Tue May 16 2017

...RED FLAG WARNING IN EFFECT FROM 1000 AM UNTIL 1000 PM CDT FOR
LOCATIONS ALONG AND WEST OF A GAIL TO MCCAMEY TO SANDERSON LINE
FOR HOT, WINDY AND DRY CONDITIONS...

.Above normal temperatures will result in RH/s of 5 to 15 
percent from late this morning until this evening.  These dry
conditions will combine with 20 foot southwest to west winds of 
20 to 30 mph, and high to very high fire danger and result in 
critical fire weather conditions along and west of a Gail to 
McCamey to Sanderson line today.  Critical fire weather 
conditions are expected to develop across the Guadalupe Mountains 
this morning, then spread over SE NM, the Upper Trans Pecos, 
southwest Texas and Permian Basin subsequently from late this
morning through this afternoon.  A few dry lightning strikes 
could occur, especially over SE NM this afternoon, while critical
conditions last into this evening.

NMZ114-115-TXZ057-058-074-080-081-258-170300-
/O.UPG.KMAF.FW.A.0022.170516T1700Z-170517T0300Z/
/O.NEW.KMAF.FW.W.0030.170516T1500Z-170517T0300Z/
Guadalupe Mountains-Southeast Plains-
Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Davis/Apache Mountains Area-
Marfa Plateau-Big Bend Area-
406 AM CDT Tue May 16 2017 /306 AM MDT Tue May 16 2017/

...RED FLAG WARNING IN EFFECT FROM 10 AM CDT TO 10 PM CDT  
FOR THE GUADALUPE AND DAVIS MOUNTAINS, SOUTHEAST NEW MEXICO 
PLAINS, VAN HORN AREA, MARFA PLATEAU AND BIG BEND REGION...

* WIND...Mountains...Southwest to west 30 to 40 mph.
         Plains...Southwest to west 20 to 30 mph. 

* TEMPERATURES...5 to 10 degrees above normal

* HUMIDITY...9 to 15 percent.

* FUELS...Critically dry.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures can contribute
to dangerous fire behavior.

&&

$$

TXZ045>047-050-051-059>062-067-068-075-079-170300-
/O.NEW.KMAF.FW.W.0030.170516T1500Z-170517T0300Z/
Gaines-Dawson-Borden-Andrews-Martin-Loving-Winkler-Ector-Midland-
Ward-Crane-Pecos-Presidio Valley-
406 AM CDT Tue May 16 2017

...RED FLAG WARNING IN EFFECT FROM 10 AM UNTIL 10 PM CDT FOR
LOCATIONS ALONG AND WEST OF A GAIL TO MCCAMEY TO SANDERSON LINE...

* WIND...Southwest to west 20 to 30 mph. 

* TEMPERATURES...5 to 10 degrees above normal

* HUMIDITY...5 to 15 percent.

* FUELS...Critically dry.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures can contribute
to dangerous fire behavior.

&&

$$
1 follow-up statement
711 
WWUS84 KMAF 161916
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
216 PM CDT Tue May 16 2017

...RED FLAG WARNING IN EFFECT UNTIL 1000 PM CDT FOR LOCATIONS 
ALONG AND WEST OF A GAIL TO MCCAMEY TO SANDERSON LINE FOR WARM, 
WINDY AND DRY CONDITIONS...

.Above normal temperatures will result in RH/s of 5 to 15 percent
until this evening. These dry conditions will combine with 20 
foot southwest to west winds of 20 to 30 mph, and high to very 
high fire danger and result in critical fire weather conditions 
along and west of a Gail to McCamey to Sanderson line today. 
Critical fire weather conditions are expected to develop across 
the Guadalupe Mountains, then spread over SE NM, the Upper Trans 
Pecos, southwest Texas and Permian Basin subsequently through 
this afternoon. A few lightning strikes could occur, especially 
over SE NM this afternoon, while critical conditions last into 
this evening.

NMZ114-115-TXZ045>047-050-051-057>062-067-068-074-075-079>081-258-
170300-
/O.CON.KMAF.FW.W.0030.000000T0000Z-170517T0300Z/
Guadalupe Mountains-Southeast Plains-Gaines-Dawson-Borden-Andrews-
Martin-Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland-
Ward-Crane-Davis/Apache Mountains Area-Pecos-Presidio Valley-
Marfa Plateau-Big Bend Area-
216 PM CDT Tue May 16 2017 /116 PM MDT Tue May 16 2017/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/
THIS EVENING WEST OF A GAIL TO MCCAMEY TO SANDERSON LINE ...

* WIND...Southwest to west 20 to 30 mph.

* TEMPERATURES...5 to 10 degrees above normal

* HUMIDITY...5 to 15 percent.

* FUELS...Critically dry.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures can contribute
to dangerous fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at May 15, 11:49 PM CDT, 4 hours 17 minutes earlier.

Area forecast discussion, May 15, 11:49 PM CDT, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1149 PM CDT Mon May 15 2017

.DISCUSSION...

The latest Aviation Discussion is included below.

&&

.AVIATION...

MVFR ceilings have developed over the Permian Basin, and expect
them to expand to affect KHOB, KINK, and perhaps KFST late
tonight.  Ceilings could also dip to IFR, so will include
temporary lower ceilings at most of these sites.  A low level jet
over the Permian Basin will keep surface winds gusty much of the
night, but will move off to the northeast late and allow surface
winds to diminish.  Low clouds will dissipate by 16/14Z as west
to southwest winds increase. Winds will increase further late this
morning/afternoon with sustained winds of 20 to 25kt and gusts to
40kt not out of the question late this afternoon.

&&

.PREV DISCUSSION... /issued 1015 PM CDT Mon May 15 2017/

UPDATE...

Updated the forecast to adjust PoPs for tonight, and for the
expiration of the Red Flag Warning.

DISCUSSION...

Convective initiation has not occurred this evening, despite
ample moisture and a retreating dryline. However, high resolution
guidance continues to indicate storms developing within the next
couple hours across far western portions of the forecast area,
roughly from the Davis Mountains northward into the Guadalupe
Mountains/southern Eddy county. A subtle shortwave in the
southwesterly flow aloft looks to be a potential forcing mechanism
for this, with any activity that develops expected to quickly
progress northeastward through southeastern New Mexico and the
western Permian Basin by around 09-10Z tonight. Have adjusted PoPs
accordingly to account for this, though have kept only slight
chance in the forecast tonight.

The Red Flag Warning that was in effect for the Guadalupe
Mountains has been allowed to expire this evening as scheduled.
Winds have decreased significantly in that area, with speeds
expected to remain well below critical levels through tonight.

No other updates are warranted at this time, as the remainder of
the forecast is on track. Updated products will be out shortly.

PREV DISCUSSION... /issued 613 PM CDT Mon May 15 2017/

DISCUSSION...
See aviation discussion below.

AVIATION...
The development of the LLJ will result in sustained winds near
20kts at times for MAF/FST/HOB. MVFR CIGS are mostly likely at
MAF and we continued the prevailing BKN015 CIGS. Otherwise low
probability of TSRA overnight and have omitted from forecast.
Westerly winds will develop in earnest Tue.

PREV DISCUSSION... /issued 236 PM CDT Mon May 15 2017/

DISCUSSION...
Current observations are showing a dryline has developed this
afternoon in the western Permian Basin with dewpoints in the 50s
to the east and 20s to the west of this feature. Hi-res models are
indicating convection may develop along the dryline near the Pecos
River by 21Z, moving east into the central Permian Basin by 00Z.
Dewpoints are higher today than yesterday allowing for more
instability, however the increased moisture is also keeping
temperatures down a few degrees creating a stronger cap than was
in place yesterday. Bottom line is convection should be more
isolated than seen yesterday, but anything that develops could
become severe with large hail the main threat.

An upper trough currently over southern California will move into
New Mexico tomorrow. Lift associated with the trough will erode
the cap tomorrow allowing for much more convection to develop. The
trough will push the dryline into the central Permian Basin with
storms developing from around Lamesa to Fort Stockton moving east.
Shear and instability is more than enough for severe storms and
SPC has us outlooked in a slight risk.

West winds on the southern periphery of the trough will mix into
the Guadalupe Mountains approaching or briefly reaching high wind
criteria on Tuesday. Have decided not to issue a watch given the
marginal and brief nature of the event but anyone in the mountains
should be aware of these very windy conditions not only on
Tuesday, but also on Wednesday as well.

The trough pushes the dryline east of the CWA Wednesday with dry
air allowing for pleasantly cool temps in the morning and slightly
cooler afternoon highs. However the dryline will retreat back west
Thursday and Friday giving the eastern Permian Basin a chance for
showers and storms each day. Another trough passes the area
Saturday pushing a weak cold front into the area and perhaps
giving us our first chance at widespread rainfall in quite a
while.

Hennig

FIRE WEATHER...
Hot, dry, and windy conditions are creating high fire danger and
critical fire weather conditions across the Guadalupe Mountains this
afternoon. These conditions will likely spread east toward the Pecos
River by tomorrow. Many of these locations still have mostly cured
vegetation as widespread rain has yet to fall this year. A strong
upper trough will shift east into the Plains tomorrow. Areas from
the Guadalupe and Davis Mountains into SE NM also will have the
strongest winds and lowest rh's so have issued a Fire Weather Watch.
In these areas, RH's will drop mostly into the single digits and low
teens by Tuesday afternoon while winds increase from the southwest
at 25 to 35 mph with gusts over 40 mph.

Critical fire weather conditions are possible again across the
Guadalupe Mountains and SE NM on Wednesday and Thursday ahead of
another upper trough.

On a sidenote, even though the strongest winds are expected north of
the Big Bend and Lower Trans Pecos over the coming days, high fire
danger remains in these locations. Rain chances remain low, but
isolated storms will be possible which means there will be a threat
for lightning strikes.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     71  94  59  90 /  10  30  60   0
Carlsbad                       62  88  53  86 /  20   0   0   0
Dryden                         71  97  61  98 /  10  20  30   0
Fort Stockton                  68  97  58  89 /  10  10  20   0
Guadalupe Pass                 58  77  48  79 /  20   0   0   0
Hobbs                          63  87  51  82 /  20   0  10   0
Marfa                          57  87  48  83 /  20   0   0   0
Midland Intl Airport           70  94  58  88 /  10  20  30   0
Odessa                         69  94  57  87 /  20  10  30   0
Wink                           66  93  55  89 /  20   0  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from Tuesday morning through Tuesday evening
     for Guadalupe Mountains-Southeast Plains.

TX...Fire Weather Watch from Tuesday afternoon through Tuesday
     evening for Big Bend Area-Davis/Apache Mountains Area-
     Guadalupe Mountains-Marfa Plateau-Reeves County and Upper
     Trans Pecos-Van Horn and Highway 54 Corridor.

&&

99/99/
Hazardous weather outlook, May 16, 3:52 AM CDT, 14 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Midland/Odessa TX
352 AM CDT Tue May 16 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-170845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
352 AM CDT Tue May 16 2017 /252 AM MDT Tue May 16 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TODAY AND TONIGHT

Very windy conditions will affect the Guadalupe Mountains today and
tonight.  Therefore a High Wind Warning is in effect for westerly
winds of 35 to 50 mph, and gusts to 65 mph.

Southwest to west winds of 20 to 30 mph will also affect locations
from the southeastern New Mexico Plains, southward across the Van
Horn area, Davis Mountains, and Marfa Plateau.

Hot, dry and windy conditions will affect locations along and west
of a Gail to McCamey to Sanderson line from late this morning until
this evening.  A few dry lightning strikes will also be possible,
especially over southeastern New Mexico this afternoon and early
evening.  A Red Flag Warning is in effect from 1000 am until 1000 pm
CDT.

Strong to severe thunderstorms will be possible over the eastern
Permian Basin and Lower Trans Pecos, mainly this evening.  Large
hail, damaging winds and locally heavy rainfall will be the primary
threats.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Critical fire weather conditions could affect the Guadalupe Mountains
and southeastern New Mexico Plains Wednesday and Thursday afternoon.

Severe thunderstorms could occur Thursday and Friday, but mainly
over the Permian Basin.  Large hail, damaging winds and locally
heavy rainfall will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this evening.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 4:46 AM CDTHigh Wind WarningMAF23 hr
May 16, 3:09 PM CDTWind AdvisoryMAFLoving, Ward, Winkler12 hr
May 16, 6:49 PM CDTSpecial Weather StatementMAFScurry26 min
May 16, 6:54 PM CDTSpecial Weather StatementMAFBorden36 min

Nearby

Red Flag Warnings in Texas, 2017Red Flag Warnings in New Mexico, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.